Arizona, 2014

Flood and Heavy Rain in Arizona, August 18 to 19, 2014

August 18 to 19, 2014 · NWS FGZ · 8 events in 1 county or zone

A high pressure center over New Mexico and a trough of low pressure off the California Coast brought a very moist southerly flow over northern Arizona. This led to many thunderstorms that produced heavy rain and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A high pressure center over New Mexico and a trough of low pressure off the California Coast brought a very moist southerly flow over northern Arizona. This led to many thunderstorms that produced heavy rain and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 18, 3:50 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 18, 3:50 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
350 PM MST MON AUG 18 2014

.SYNOPSIS...HIGH PRESSURE OVER NEW MEXICO WILL INTERACT WITH A LOW
PRESSURE SYSTEM DIVING SOUTHWARD ALONG THE CALIFORNIA COAST. A MOIST
SOUTHERLY FLOW WILL DEVELOP OVER ARIZONA LEADING TO A GOOD CHANCE
FOR SHOWERS AND THUNDERSTORMS THROUGH THE COMING WEEK.

&&
.DISCUSSION...VERY ACTIVE DAY ACROSS PORTIONS OF NORTHERN ARIZONA
TODAY. SOME STORMS PRODUCED HALF INCH DIAMETER HAIL AND OVER AN INCH
OF RAINFALL. STORMS ARE EXPECTED TO LAST WELL INTO THE NIGHT AS A
LOW PRESSURE CENTER MOVING DOWN THE WEST COAST HELPS CREATE AN
UNSTABLE ATMOSPHERE. LOCALIZED FLOODING WILL BE POSSIBLE WITH
STRONGER STORMS.

FOR TUESDAY THROUGH THURSDAY...AS THE LOW CENTER APPROACHES SOUTHERN
CALIFORNIA...UPWARD MOTION AND COOLING ALOFT WILL CONTINUE OVER
ARIZONA. LOW LEVEL MOISTURE WILL CONTINUE TO STREAM NORTHWARD AND
INTERACT WITH THE COOLING AIR MASS TO PRODUCE A SHOWERY PERIOD.
THERE IS A POTENTIAL FOR WIDESPREAD MODERATE TO HEAVY RAINFALL WITH
SOME FLOODING CONCERNS.

FOR FRIDAY AND BEYOND...MUCH DEPENDS ON THE PROGRESS OF THE
CALIFORNIA LOW. THE GFS PUSHES THE LOW ACROSS ARIZONA MORE QUICKLY
WITH A DOWNTURN IN SHOWER AND THUNDERSTORM ACTIVITY HEADING INTO THE
WEEKEND. THE EUROPEAN TAKES IT'S TIME WITH THE LOW NOT MOVING IT
ACROSS ARIZONA UNTIL THE WEEKEND WITH INCREASING SHOWER AND STORM
ACTIVITY.

IN ANY EVENT...KEEP ABREAST OF THE SITUATION. DEEP TROPICAL MOISTURE
LOOMS TO THE SOUTH AND WILL FILTER INTO PORTIONS OF CENTRAL ARIZONA.
STRONGER STORMS THIS WEEK WILL BE CAPABLE OF PRODUCING EXTREMELY
HEAVY RAINFALL.

&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT SCATTERED SHRA/TSRA TO
CONTINUE TONIGHT AND THROUGH TUESDAY. AREAS OF MVFR AND LOCAL IFR
ARE PROBABLE IN THE STRONGER STORMS. THE GREATEST COVERAGE AND
DURATION OF PRECIPITATION IS EXPECTED SOUTH OF A LINE FROM PAGE
THROUGH ST JOHNS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MAS
AVIATION.......DL

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 18, 3:52 PM MST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
352 PM MST MON AUG 18 2014

AZZ004>018-037>040-191315-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
352 PM MST MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MOIST SOUTHERLY FLOW WILL CONTINUE SHOWERS AND THUNDERSTORMS OVER
NORTHERN ARIZONA. HEAVY RAIN...HAIL...AND WIND GUSTS OF 50 TO 60
MPH WILL POSSIBLE WITH STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FROM TUESDAY ONWARD...MOIST SOUTHERLY FLOW LOOKS TO CONTINUE WITH
AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS. THE POTENTIAL
EXISTS FOR MORE WIDESPREAD HEAVY RAIN AND ISOLATED SEVERE
THUNDERSTORMS AS A LOW PRESSURE SYSTEM MOVES ACROSS ARIZONA AND
INTERACTS WITH MONSOON MOISTURE. MODEL DIFFERENCES IN TIMING MAKE
IT IMPORTANT TO STAY TUNED TO FOR ANY UPDATES TO THE FORECAST THIS
WEEK.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 18, 12:31 PM MST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1231 PM MST MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FUNNEL CLOUD     5 NE KYKOTSMOVI VILLAGE 35.93N 110.56W
08/13/2014                   NAVAJO             AZ   PUBLIC

            A FUNNEL CLOUD WAS SEEN ABOUT 5 MILES NORTHEAST OF
            KYKOTSMOVI.

&&

EVENT NUMBER FGZ1400066

MAS
Special weather statement, Aug 18, 12:48 PM MST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1248 PM MST MON AUG 18 2014

AZZ015-182030-
COCONINO AZ-
1248 PM MST MON AUG 18 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 130 PM MST

AT 1243 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR BADERVILLE...NEAR HIGHWAY 180 AND SNOWBOWL
ROAD. THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3538 11194 3548 11169 3526 11163 3522 11177
TIME...MOT...LOC 1947Z 180DEG 0KT 3529 11153

MAS
Special weather statement, Aug 18, 1:23 PM MST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
123 PM MST MON AUG 18 2014

AZZ015-182100-
COCONINO AZ-
123 PM MST MON AUG 18 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 200 PM MST

AT 120 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS OVER THE SAN FRANSISCO PEAKS AND NEAR ROGERS
LAKE...MOVING NORTHWEST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3531 11198 3549 11167 3525 11156 3505 11181
TIME...MOT...LOC 2021Z 174DEG 8KT 3528 11154

MAS
Special weather statement, Aug 18, 4:01 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
401 PM MST MON AUG 18 2014

AZZ037-038-182330-
YAVAPAI AZ-
401 PM MST MON AUG 18 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 430 PM MST

AT 354 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED  A
STRONG THUNDERSTORM NEAR MCGUIREVILLE...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN...PONDING OF WATER
ON ROADWAYS...SOME LOW WATER CROSSING MAY BECOME IMPASSABLE.

LOCATIONS IMPACTED INCLUDE...
   CORNVILLE...
   PAGE SPRINGS...VILLAGE AT OAK CREEK...BIG PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3476 11200 3479 11173 3456 11175 3454 11184
TIME...MOT...LOC 2259Z 169DEG 17KT 3463 11182

TC
Special weather statement, Aug 18, 4:06 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
406 PM MST MON AUG 18 2014

AZZ037-038-182345-
YAVAPAI AZ-
406 PM MST MON AUG 18 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 445 PM MST

AT 403 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
STRONG THUNDERSTORM NEAR CLARKDALE...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN...AND PONDING OF
WATER ON AREA ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
  1 TO 6 MILES EAST NORTHEAST OF CLARKDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3494 11203 3474 11191 3469 11203 3479 11212
TIME...MOT...LOC 2304Z 238DEG 4KT 3479 11202

TC
Special weather statement, Aug 18, 4:59 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
459 PM MST MON AUG 18 2014

AZZ008-037-190045-
YAVAPAI AZ-
459 PM MST MON AUG 18 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 545 PM MST

AT 453 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
STRONG THUNDERSTORM NEAR IRON SPRINGS AND OVER THE DOCE WILDFIRE
SCAR.  THIS STORM WAS NEARLY STATIONARY AND IS CAPABLE OF
PRODUCING 1 TO 2 INCHES OF RAIN. THIS WILL CAUSE ELEVATED FLOWS ON
WASHES FLOWING OUT OF THE DOCE FIRE BURN SCAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS...LIKE LOW WATER CROSSINGS. IN
HEAVY RAINFALL SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND
LEAVE A SAFE DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES...AND
AVOID CROSSING THROUGH WATER EITHER STANDING OR FLOWING ACROSS A
ROADWAYS.

&&

LAT...LON 3465 11264 3471 11257 3465 11251 3460 11254
      3458 11260
TIME...MOT...LOC 2357Z 095DEG 1KT 3464 11260

TC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Yavapai

When
August 18, 5:00 PM MST to August 19, 5:00 PM MST
Where
Yavapai County, 0.17 mi E of Canyon to Tuzigoot
Reported by
Mesonet
Coordinates
34.070, -112.147

Twenty-four hour rainfall totals include (in inches): Humbug Creek RAWS 6.02, Black Canyon City MESONET: 5.71, Crown King MESONET: 5.24, Crown King (3 WNW): 5.20, |Dewey-Humboldt MESONET (3 S): 3.45, Iron Springs (3 S): 3.46, Cordes Juntion (8 S): 3.37, Mayer MESONET: 2.72, Cordes Junction: 2.40, and Cottonwood/Tuzigoot (Co-Op): 2.42.

Heavy Rain, Yavapai

When
August 19, 12:00 AM MST to 12:00 PM MST
Where
Yavapai County, 2 mi W of (Prc)prescott Arpt to 6.41 mi WSW of Jerome
Reported by
Trained Spotter
Coordinates
34.650, -112.455

A trained weather spotter near Prescott reported 1.95 inches of rain in 12 hours with 0.92 inches of that falling in just one hour.

Heavy Rain, Yavapai

When
August 19, 12:31 AM MST to 8:31 AM MST
Where
Yavapai County, 3.42 mi E of Cordes to 4.84 mi ENE of Mayer
Reported by
Trained Spotter
Coordinates
34.300, -112.110

Heavy rain caused water to flow over the road at Big Bug Creek. A spotter recorded 1.76 inches of rain.

Heavy Rain, Yavapai

When
August 19, 12:40 AM MST to 8:40 AM MST
Where
Yavapai County, 1.85 mi WSW of Cordes to 3.97 mi S of Yarber
Reported by
Trained Spotter
Coordinates
34.290, -112.200

A spotter 3 miles north of Cleator reported just over three inches of rain and flooded washes.

Heavy Rain, Yavapai

When
August 19, 12:45 AM MST to 8:45 AM MST
Where
Yavapai County, 2.39 mi ESE of Canyon to 3.64 mi S of Yarber
Reported by
Trained Spotter
Coordinates
34.060, -112.110

A trained spotter estimated that it rained around three inches. They also reported rock slides and debris form heavy rains on Interstate 17 from mile marker 242 to 250 (from around Black Canyon City to around the Sunset Point Rest Area).

Heavy Rain, Yavapai

When
August 19, 5:15 AM MST to 6:00 AM MST
Where
Yavapai County, 2 mi SSW of Cordes
Reported by
Trained Spotter
Coordinates
34.273, -112.183

A weather spotter reported 1.39 inches of rain in less than 45 minutes.

Heavy Rain, Yavapai

When
August 19, 6:00 AM MST to 10:00 AM MST
Where
Yavapai County, 6.4 mi WSW of Daze
Reported by
Trained Spotter
Coordinates
35.224, -112.489

A trained weather spotter in Ash Fork reported 1.25 inches of rain in four hours.

Flood, Yavapai

When
August 19, 12:00 PM MST to 11:00 PM MST
Where
Yavapai County, 0.34 mi N of Rock Spgs to 2.41 mi SSW of Rock Spgs
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.055, -112.150

Twenty homes along the Agua Fria River were evacuated by police in the Rivers Edge Trailer Park. The river gauge on the Agua Fria River peaked at more than 24 feet (36,000 CFS). This was a record level for summertime. Flood stage is at around 15 feet (12,000 CFS).

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542030, 542028, 541996, 541997, 541998, 542026, 542027, 542029.